top of page
Search

⚠️ TUMERIC SUPPLEMENTS SERIOUS LIVER DAMAGE WARNING ❗️

Updated: Aug 25, 2023


⚠️ TUMERIC SUPPLEMENTS SERIOUS LIVER DAMAGE WARNING ❗️


The Therapeutic Goods Administration (TGA) has revealed a rare, but potentially fatal link between consuming turmeric supplements and developing liver products. The regulator has received 18 reports of liver injuries from consumers taking products containing turmeric or curcumin, one of which ended in fatality, while two others were classed as ‘severe.

The TGA confirmed the risk does not relate to consuming turmeric in typical dietary amounts. More than 600 medicines included in the Australian Register of Therapeutic Goods currently contain curcuma species or curcumin, many of which can be bought in supermarkets, health food shops and pharmacies without a prescription.

‘The risk may be higher for products with enhanced absorption or bioavailability and/or higher doses,’ the TGA said.

People with existing or previous liver problems may be more likely to develop this rare adverse event. But everyone else is at an equally high risk, especially because mild liver damage may have no symptoms.

‘However, there is not enough information at this time to conclusively identify which medicines are higher risk.’

Warning signs include yellowing of the skin or eyes, dark urine, nausea, vomiting, unusual tiredness, weakness, stomach or abdominal pain, or loss of appetite.


The same risks are also related to other ingredients from the species, including curcuma aromatica, curcuma zanthorrhiza and curcuma zedoaria.

If you choose to take any supplements, please discuss with your doctor. It’s worth considering the fact that supplements are not as regulated as prescription medications Medicine.


My usual advice is, not to waste your money on supplements, other than vitamin D or magnesium if necessary. Don’t forget, to discuss with a doctor.


126 views3 comments
bottom of page